Reply To: Having bad experience on medication

Home Welcome to the ADDitude Forums For Adults Treating Your ADHD Having bad experience on medication Reply To: Having bad experience on medication

#89949
webcammy
Participant

Firstly, I better just say that I’m not a doctor or anything close to one, but this is my personal experience with stimulants and some things that I would suggest you might want to try or discuss with your doctor.

I have tried both types of stimulants and found that I was less jittery on the dexamfetamine (Possibly due to the fact that it has a small effect on serotonin), but like someone has already said, everyone is different when it comes to these type of medications. I’ve experienced exactly the same symptoms that you’ve described with methylphenidate. As you say, they can be quite “moreish” as well and the “come down” can be pretty awful. I tend to get what I call “Rebound ADD” when they wear off which is 10 times worse than baseline ADD!

They should try and find the lowest effective dose that works for you but doesn’t overstimulate you (due to the fact that you may eventually start to build up a tolerance to them which means that they can become less effective over time). It takes a bit of experimentation though and I’ve found that a lot of doctors don’t like to keep switching meds, but if they are a decent doctor then they should work with you and listen to your feedback. You might possibly find that you get on better with an extended release med, such as Vyvanse, rather than the instant release ones as they tend to not make you so “high” and the “come down” is more gradual. I don’t know if the cost is an issue for you though? I live in the UK so am lucky enough that I don’t have to pay anything for any of my medications.

I have found that if I take a decent magnesium supplement (Magnesium Citrate or Chelated Magnesium) that it helps to take the edge off a bit. If you do some digging around online you’ll find that there’s plenty of other supplements (Valerian, Lemon Balm etc) that you can safely take with stimulants that can help reduce some of the side effects and possibly help you get a decent nights sleep. On the subject of sleep, I was prescribed some melatonin (which is a natural hormone/neurotransmitter produced by the body). I found it somewhat helpful for a while, but it sometimes made me feel a bit groggy in the mornings. I believe you can buy Melatonin OTC in the USA.

Additionally, you might want to discuss with your doctor getting a small dose of a benzodiazepine, such as lorazepam (Although I’m told that you shouldn’t really take them long term). Buspirone is possibly a better (and safer) option though if the anxiety becomes a real problem for you.

I also take Citalopram 20mg which takes the edge off the anxiety/jitteriness a bit. If they did decide to put you on an SSRI though, you have to be careful which one it is. Some don’t mix well with amphetamine (e.g. prozac/fluoxetine) due to the way they are metabolised which can cause the amphetamine to build up in your body and make things even worse. A lot of doctors don’t seem to know about this interaction or just don’t take it in to consideration when prescribing anti-depressants with stimulants. I found out the hard way when I developed a mild case of serotonin syndrome after I was put on trintellix and vyvanse and was also supplementing with Rhodiola Rosea. On that note, be careful about which (if any) supplements you may decide to take, there are certain ones you should almost certainly avoid (5HTP, Rhodiola Rosea and St Johns Wort being the main ones I can think of off the top of my head). You should obviously discuss it with your doctor as well before you start taking anything on top of the stimulants.

Anyway, I hope I haven’t scared you off! Stimulants are apparently really helpful for most people with ADHD (they’ve helped me greatly!), but it helps if you can find a decent doctor who will experiment a bit to find the right formulation and dosage. Despite some of the scare-mongering you might see online about them, I believe that stimulants are probably safer than paracetamol or aspirin if they’re taken properly and not abused. They wouldn’t give them to 5 year olds otherwise!

Hopefully at least some of what I’ve said is helpful and I haven’t just confused you! I would definitely try the magnesium, if nothing else, as it won’t do you any harm even if it doesn’t help and it’s quite cheap to buy.

Good luck with it all!